Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Started Vitamin D medicine, ergocalciferol. Have trouble balancing to walk. Had Parkinson, was on Reglan. Suggest?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5464 Questions
Question
Father, 79 yrs old, recently started on vit D med, ergocalciferol, and having trouble balancing to walk. Discharged from hospital yesterday with possible Parkinson disease from med he was taking, Reglan. Any insight u may have would be helpful.
Posted Sun, 11 Aug 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 11 hours later
Hi,
Thank you for posting your query.

First of all, I would like to reassure you that Reglan (metoclopramide) does not cause Parkinson's disease (PD), but it causes a condition similar to PD, referred to as Parkinsonism.

Parkinsonism is a self-limiting condition and resolves over a period of time, unlike PD, where the patient continues to get worse over time.

In short, you can expect complete recovery over the next few days to weeks in your father's case. In future, please avoid similar drugs, or anti-psychotics, which can produce similar side effects.

I hope it helps.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
Above answer was peer-reviewed by
 
Follow-up: Started Vitamin D medicine, ergocalciferol. Have trouble balancing to walk. Had Parkinson, was on Reglan. Suggest? 12 hours later
Could the drug, Wellbutrin(sp?) be one of the drugs to avoid. He does have severe tremors in right hand and can not put cup or fork up to mouth because of shaking
so bad. This tremor has been contributed to his age which I am not convinced of.
 
 
Answered by Dr. Sudhir Kumar 24 minutes later
Hi,

Thank you for getting back.

Wellbutrin (bupropion) is an antidepressant, and it does not usually lead to Parkinsonism as a side effect. However, tremors can occur with its use.
A type of tremors that does get worse with advancing age is essential or benign tremors. These tremors start in young age (between 20 to 40 years), and the severity increases with age.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor